MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENTRYGUIDE; KIT, C.6.6.6 (STANDARD)

INTUITIVE SURGICAL, INC ENTRYGUIDE; KIT, C.6.6.6 (STANDARD)
Model Number 430022-10
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 02/15/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Based on the claim against the product by the customer noting physical damage on the entry guide, an investigation was completed to determine the cause of this reported event.Intuitive surgical, inc.(isi) received the entry guide involved with this complaint and completed the device evaluation.Failure analysis confirmed that the entry guide was returned with two levers and the funnel dislodged from its normal position.This is consistent with the customer reported event.The root cause of this failure is attributed to mishandling and misuse.As part of the investigation, visual inspection also identified a dislodged sheath coextrusion in the entry guide shaft.The information gathered indicates that the device did contribute to the customer reported issue.This is considered a reportable event due to the following conclusion: it was alleged that the entry guide broke, and a fragment fell inside the patient during a da vinci-assisted procedure.The fragment was retrieved during the same procedure without further impact or patient consequence reported.Failure analysis confirmed the issue, and the root cause is indicative of mishandling/misuse.
 
Event or Problem Description
It was reported that during a da vinci-assisted surgical procedure using a single port (sp) system, physical damage was observed during insertion of the entry guide kit.A piece fell inside the patient as a result.The entry guide was removed and the entire piece was retrieved.The user completed the procedure with no further issue reported.No known impact or patient consequence was reported.Intuitive surgical, inc.(isi) followed up and obtained the following additional information: according to the robotics coordinator, the entry guide kit was inspected prior to use and there were no defects that were noted.At the time of the reported event, the monopolar curved scissors instrument was being inserted into the entry guide, and the surgeon confirmed that the entry guide broke and a piece from the entry guide fell inside the patient's abdomen.When the reported issue occurred, the instrument was being inserted and had not been used yet.The surgeon did not notice any functionality issues during the surgical procedure.There was no collision with another instrument or hard material.The fragments were retrieved by the assistant who used a port to grab and remove it from the patient, and to the best of the knowledge of the surgeon all fragments were retrieved.There was no additional surgical procedure that was required to remove the fragment.There were no post-operative tests like an x-ray or ultrasound performed to check for remaining fragments.The da vinci robotics coordinator was not aware if the patient experienced any post-surgical complications.
 
Additional Manufacturer Narrative
Further investigation was performed by an intuitive surgical, inc.(isi) failure analysis engineer (fae).It was confirmed that the returned fragment appeared to be a sheath distal coextrusion as it strongly matched the appearance in color, size and diameter when referenced to an in-house sheath's coextrusion.The coextrusion did not have evidence of being torn or ripped from an instrument sheath.The coextrusion's surface had light impressions of the surface, potentially from the retrieval of the fragment during the procedure.The surface was otherwise clean and did not appear to have any surface residue.There was no issue with the entry guide that could cause the coextrusion to dislodge.It was also identified that the entry guide was returned partially disassembled, and no piece appeared to be missing.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
ENTRYGUIDE
Common Device Name
KIT, C.6.6.6 (STANDARD)
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key16550361
Report Number2955842-2023-11319
Device Sequence Number6007412
Product Code NAY
UDI-Device Identifier10886874113506
UDI-Public(01)10886874113506(10)K10220922
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K182371
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Other Health Care Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 02/15/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number430022-10
Device Catalogue Number430022
Device Lot NumberK10220922
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/28/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/15/2023
Supplement Date Received by Manufacturer08/09/2023
Initial Report FDA Received Date03/15/2023
Supplement Report FDA Received Date09/08/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/22/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown